Colorado, 2023Flood in Colorado, May 21, 2023
May 21, 2023 · NWS GJT · 1 event in 1 county or zone
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on the Colorado River. One such area was Glenwood Canyon, where an individual drowned in a rafting accident.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on the Colorado River. One such area was Glenwood Canyon, where an individual drowned in a rafting accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 21, 9:55 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, May 21, 9:55 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1055 AM MDT Sun May 21 2023
.SHORT TERM...(Today through Monday)
Issued at 244 AM MDT Sun May 21 2023
Skies are mostly clear across the area this morning, with the
exception being over the southern and central mountains. In these
areas some low clouds and possible a shower or two have developed
over the last hour or two. These patches of cloud should lift after
sunrise, with mostly sunny skies expected for all of the West Slope
through the morning. Another round of showers and storms will fire
off the terrain along and south of I-70 this afternoon, where deep
moisture remains pooled. Across the northern half of eastern Utah
and western Colorado, drier air has snuck in and will remain in
place through the day, keeping skies clear this afternoon and
allowing temperatures to climb a few degrees warmer than the last
several days. Activity will die off between sunset and midnight once
again tonight, with clearing skies and near to slightly above normal
low temperatures expected.
An area of low pressure will move into the Pacific Northwest
tonight, dragging a weak frontal feature through the Great Basin.
This feature will help to drag some of the higher moisture northward
from the Four Corners region through the day Monday. The best
moisture will continue to be over the southern mountains, where PWAT
values remain 180-200% of normal. However, across the northern half
of eastern Utah and western Colorado, PWAT values will increase from
right around 100% of normal to 140-180% of normal. So expect
increased shower and storm coverage Monday afternoon, especially
over northeast Utah and northwest Colorado. Temperatures will remain
near normal.
.LONG TERM...(Monday night through Saturday)
Issued at 244 AM MDT Sun May 21 2023
A vorticity lobe moving through the base of the closed low over
southern British Columbia from Monday night through Tuesday is
expected to shunt Pacific moisture eastward over the forecast area.
This will add to moisture lingering over the region from preceding
days. Combined with diurnal warming and broad difluent flow aloft
the uptick in atmospheric moisture is expected to lead to numerous
showers and thunderstorms Tuesday afternoon.
A secondary low splits off from the Pacific Northwest closed low on
Wednesday which causes flow aloft to shift to the southwest with
dryer air upstream. The influx of drier air will begin to erode
moisture across the forecast area on Wednesday resulting in
decreased diurnally driven moist convection over all but the
northern mountains of eastern Utah and western Colorado.
Further drying occurs during the latter part of the week as the
secondary low moves slowly south over California through Friday
afternoon, then lifts across the region on Saturday. Consequently,
diurnal storms will decrease in coverage, largely being confined to
the eastern Uinta Mountains and the central and northern Colorado
mountains along the Continental Divide.
In response to drying in southwest flow, temperatures are expected
to rise from near 5 degrees above normal on Tuesday to around 10
degrees above normal during the latter part of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1055 AM MDT Sun May 21 2023
Showers and storms have already developed over the southern
mountains in the last hour or so with lingering light showers
exiting east-central Utah. Storms will increase in coverage this
afternoon, favoring areas south and along I-70. As a result,
included VCTS for several TAF sites, including KASE/KEGE. The main
threats from storms will be gusty outflow winds in excess of 25
knots and brief heavy rain that may drop conditions to MVFR/IFR.
Otherwise, expect VFR conditions to prevail with generally light
and terrain driven winds. Showers will dissipate by 06Z tonight
with another round expected late Monday morning.
&&
.HYDROLOGY...
Issued at 244 AM MDT Sun May 21 2023
Heavy rain remains a threat across the southern half of the forecast
area today, as WPC has kept the area in a marginal risk of excessive
rainfall. This would support periods of prolonged rain or bursts of
heavy rainfall on existing snowpack. Some rises are still anticipated
on rivers and streams in this area through the remainder of the
weekend.
Main stems (i.e. Yampa, Green, Colorado, Gunnison and Dolores Rivers)
will be influenced by rain-on-snow driven snowmelt mentioned
previously. However, flashy responses will be absorbed further
downstream. In addition, reservoir spills and controlled releases
will largely dictate levels along major rivers.
The forecast into the early part of the week continues to show the
potential for flashy spikes along tributaries to the Colorado,
Gunnison, Dolores and San Miguel Rivers. Overall, this active
weather pattern persists, and temperatures remain just a touch above
normal in the near term.
Several flood highlights remain in effect, but please continue to
visit weather.gov/gjt for the latest updates over the coming
days.
The short/midterm forecast timeline falls well within the norm for
the spring runoff period. Therefore, we expect high elevation
snowpack to continue declining while water levels run near or above
bankfull for major rivers across the West Slope.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...NL
AVIATION...TGJT
HYDROLOGY...ERW/TGJT
Hazardous weather outlook, May 21, 2:51 AM MST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
351 AM MDT Sun May 21 2023
COZ001>014-017>023-UTZ022>025-027>029-221000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
351 AM MDT Sun May 21 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will once again fire off the terrain
this afternoon. Best coverage will be south of I-70. Main threats
include gusty winds, lightning, and brief heavy rain. Activity
will diminish after sunset.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and storms will continue to fire each afternoon off the
terrain. Moisture will slosh back north, increasing coverage north
of the I-70 corridor. Drier air and warmer temperatures will move
in later this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 21, 8:30 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 AM MDT SUN MAY 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 SE HESPERUS 37.23N 107.97W
05/21/2023 M0.52 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-72 HESPERUS 4.9SE.
&&Special weather statement, May 21, 12:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
154 PM MDT Sun May 21 2023
COZ019-021-212030-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
154 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of north central
Montezuma County through 230 PM MDT...
At 154 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dolores, or 34 miles west of Durango, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cortez around 210 PM MDT.
This includes the following highways...
U.S. Highway 491 in Colorado between mile markers 27 and 31.
U.S. Highway 160 in Colorado between mile markers 36 and 52.
Colorado 145 between mile markers 1 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3760 10852 3757 10836 3727 10835 3733 10867
TIME...MOT...LOC 1954Z 010DEG 17KT 3744 10848
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, May 21, 1:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
251 PM MDT Sun May 21 2023
COZ021-212115-
Four Corners/Upper Dolores River CO-
251 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of southwestern
Montezuma County through 315 PM MDT...
At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Cortez, or 29 miles north of Shiprock, moving
south at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Montezuma County, including the following locations... Towaoc.
This includes U.S. Highway 160 in Colorado between mile markers 23
and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3729 10877 3729 10856 3714 10854 3715 10886
TIME...MOT...LOC 2050Z 003DEG 10KT 3722 10868
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MillerSpecial weather statement, May 21, 1:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
258 PM MDT Sun May 21 2023
COZ003-006-212130-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
258 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of north central Mesa
County through 330 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Grand Junction, moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Mesa
County.
This includes Interstate 70 in Colorado near mile marker 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3931 10852 3927 10843 3910 10852 3919 10869
TIME...MOT...LOC 2058Z 037DEG 15KT 3924 10852
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MillerFlood, Garfield
- When
- May 21, 2:00 PM MST to 3:00 PM MST
- Where
- Garfield County, 2.33 mi ENE of Glenwood Spgs to 2.36 mi ENE of Glenwood Spgs
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.561, -107.279
The Colorado River in Glenwood Canyon ran high and fast as a result of accelerated snowmelt. While rafting in Glenwood Canyon, two rafters fell into the river while navigating a rapid and eddy. Both men were pulled from the water and brought back to shore. The rafting party began CPR on the two individuals - one rafter responded, but the other one did not.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 21 to 22, 20233 deaths · 2 events
- Damaging Winds and Heavy Rain in Idaho, May 21 to 25, 202360 kt wind · 13 events
- Debris Flow and Hail in Nevada, May 21, 202352 kt wind · 3 events
- Hail in New Mexico, May 21, 20231 in hail · 2 events
- Hail and Damaging Wind in Florida, May 21, 2023$1,000 · 1 in hail · 2 events
- Debris Flow and Hail in Montana, May 21, 20231 in hail · 2 events
- Flash Flood and Debris Flow in Idaho, May 21, 2023$2,000 · 2 events
- Hail in Oregon, May 21, 20231.5 in hail · 2 events
- Flood and Damaging Wind in California, May 21, 202357 kt wind · 2 events
- Hail and Damaging Wind in Idaho, May 21, 2023$5,000 · 52 kt wind · 2 events
- Waterspout in South Atlantic Coastal Waters, May 21, 20231 event
- Damaging Wind in New Mexico, May 21, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089406.